Case Presentation: A 51-year-old male with history of chronic lower back pain on opiates presented with acute abdominal pain along with nausea/vomiting. The patient was concerned about constipation secondary to opiate use and used a makeshift enema at home, after which he noted bleeding from the rectum. He presented for medical evaluation and on physical exam had tenderness in the epigastric and right lower quadrant regions of the abdomen. CT imaging showed significant wall thickening involving the cecum and ascending colon, and labs were notable for WBC of 17.5, hemoglobin of 17.4, creatinine of 0.75 mg/dL and platelet count of 227. He was started on piperacillin-tazobactam in the ED and a GI pathogen panel was ordered. Colonoscopy was notable for extensive edema, erythema, friability, and exudate from the rectosigmoid until the hepatic flexure (figure 1). The GI pathogen panel then returned positive for Shiga-toxin associated E Coli (STEC) and antibiotics were stopped. During his hospitalization, he developed acute kidney injury along with new thrombocytopenia (platelet count 92) and microangiopathic hemolytic anemia (hemoglobin 11.2 with schistocytes on blood smear, haptoglobin < 30 mg/dl, LDH 766 and negative DAT) and was diagnosed with hemolytic uremic syndrome (HUS). He had a significant drop off in urine output along with increasing peripheral edema; creatinine peaked at a level of 6.12. He then started receiving high dose furosemide, which led to increased urine output and slowly his renal function improved without requiring dialysis. He was discharged with the plan to follow up with nephrology and his primary physician to ensure continued clinical improvement.
Discussion: STEC can cause bloody diarrhea and associated HUS, which is defined as a triad of mechanical hemolytic anemia, thrombocytopenia, and acute kidney injury. Most cases of HUS are seen in children, HUS is rarely seen in adults. It is associated with foodborne outbreaks typically following consumption of contaminated food (ground beef, leafy greens, and sprouts) and water. Sporadic cases have been reported, as seen in our case. Management of HUS in adults remains supportive as no specific therapies have been shown to ameliorate the course of the disease. Antimotility agents, antibiotics and narcotics should not be given to acutely infected patients, and administration of intravenous fluids is needed.
Conclusions: Most cases of Shiga toxin-associated HUS are caused by Shiga toxin-producing bacteria; among which STEC O157:H7 has the strongest association worldwide with HUS. Shiga toxin-associated HUS is seen predominantly in children, rarely in adults. We present a case of sporadic Shiga toxin-associated HUS in an adult male. While most clinical data on STEC infections are derived from studies in children, STEC infections and associated HUS can affect people of all ages and can be fatal.